Idaho, 2007

Damaging Wind in Idaho, August 11, 2007

August 11, 2007 · NWS PIH · 1 event in 1 county or zone

Severe thunderstorm brought wind gusts of 67 mph to the Sand Dunes INL site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm brought wind gusts of 67 mph to the Sand Dunes INL site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 11, 2:12 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 2:12 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT SAT AUG 11 2007

.SHORT TERM...TONIGHT THROUGH MONDAY AFTERNOON.  LARGE UPPER LEVEL
RIDGE CENTERED OVER THE GREAT PLAINS WILL GIVE WAY A LITTLE AT ITS
NORTHWEST BOUNDARY TO LET A WEAK AND VERY DRY SHORTWAVE MOVE THROUGH
EASTERN IDAHO WITH A DRY SURFACE FRONT PUSHING THROUGH.  SHOULD
INCREASE WIND SPEED INTO BREEZY AND BORDER LINE WINDY CATEGORY...BUT
SHOULD HAVE LITTLE IMPACT ON TEMPERATURES.  INCREASED MOISTURE
BEHIND THE FRONT ON SUN NIGHT AND INTO MONDAY...MAINLY IN THE
SOUTH...COULD BRING SCATTERED TO NUMEROUS COVERAGE SHOWERS AND
THUNDERSTORMS FOR MON AFTERNOON.  TEMPERATURES CONTINUING TO STAY
ABOVE NORMAL.  MESSICK

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. PACIFIC TROUGH INCHES
TOWARD WEST COAST WITH UPPER HIGH REMAINING STRONG OVER CENTRAL US
THROUGH WEDNESDAY. UPPER JET PUNCHES INLAND WEDNESDAY NIGHT WITH GFS
BRINGING CENTER OF UPPER LOW TO NEAR SEATTLE/VANCOUVER. SFC FRONT
DEVELOPS OVER CENTRAL WASHINGTON/OREGON AT THIS TIME AND BEGINS TO
MOVE EAST TOWARD FCST AREA. MONSOONAL FLOW IN SWING BY THIS TIME
WITH MAINLY SCATTERED THUNDERSTORMS EACH AFTENOON AND EVENING TUE
AND WEDNESDAY. SFC COLD FRONT CURRENTLY PROGGED TO DRAG THROUGH FCST
AREA THURSDAY...WITH DECENT COOLING PROGGED BY MODELS. TRENDED
OVERALL COOLER AND MORE MOIST WITH HUMIDITIES AND POPS THROUGH THE
EXTENDED PERIOD PER COLLABORATION WITH SURROUNDING OFFICES AND
GUIDANCE TRENDS. DMH

&&

.AVIATION...WIDESPREAD VFR CONDITIONS EXPECTED THROUGH THE
OVERNIGHT. A FEW CU/MAINLY DRY SHOWERS POSSIBLE ACROSS WYOMING
PORTIONS OF TWB RTES 343 AND 344 THIS AFTERNOON AND EVENING. DMH

&&

.FIRE WEATHER...DRY COLD FRONT APPROACHING WILL BRING MODERATE TO
STRONG WINDS TO CENTRAL AND EASTERN IDAHO...MAINLY NORTHERN ZONES OF
THE FORECAST AREA.  COUPLED WITH EXTREME LOW HUMIDITY...EXPECT RED
FLAG CONDITIONS FOR MUCH OF AREA.  ONLY ZONE 409 APPEARS TO HAVE
WIND STAYING BELOW RED FLAG CRITERIA.  AFTER FRONTAL PASSAGE...THE
UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL STATES WILL RE-ASSERT
ITSELF.  POTENTIALLY FOR THE EARLY PART OF THE UPCOMING WEEK...IF
AIRFLOW STAYS SOUTHERLY...IS THAT SUBTROPICAL MOISTURE MAY PUSH INTO
THE SOUTHERN PARTS OF THE FORECAST AREA AND BRING SCATTERED TO
NUMEROUS COVERAGE THUNDERSTORM ACTIVITY TO THE SOUTH.  THE MOISTURE
CONTENT COULD MEAN HEAVY SHOWERS AND ABUNDANT LIGHTNING.  AT THIS
POINT WILL MONITOR FOR MON AND TUE.  NEXT DRY COLD FRONT ARRIVES THU
OR FRI...MORE LIKELY THU NIGHT/FRI...FOR THE NEXT WIND EVENT.
PROBABLY A CRITICAL PATTERN FOR THE NORTHERN ZONES WHICH WILL GET
LITTLE OR NO RAIN...BUT SOUTHERN ZONES MAY HAVE HIGH ENOUGH HUMIDITY
TO AVOID RED FLAG CONDITIONS.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM TO 9 PM MDT SUNDAY FOR IDZ405>407-
410>413.

&&
Hazardous weather outlook, Aug 11, 3:20 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
420 AM MDT SAT AUG 11 2007

IDZ017>025-031-032-121200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
420 AM MDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN OF
CUSTER COUNTY THIS AFTERNOON...OTHERWISE VERY DRY AND WARM
CONDITIONS WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SUNDAY.
MONSOONAL MOISTURE WILL SURGE NORTHWARD OVER THE AREA EARLY NEXT
WEEK FOR A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 76 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 11, 5:25 PM MST to 5:39 PM MST
Where
Butte County, 10 mi E of Howe
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.800

Sand Dunes mesonet site recorded 67 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57583.